Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What caused my Rash: Sustiva or Abacavir?
Dec 30, 2007

10 days after starting meds for the first time (Abacavir+Sustiva) I developed a slightly raised rash which spread across my entire body. No itching, blistering or pain. I also experienced mild swelling around the lips & mild inflammation of mucous membranes in the mouth and throat.

My doctor was unable to say which drug had caused the rash, and switched me to Truvada+Kaletra.

I found it frustrating to have two treatment options wiped out in one go. I am having a hard time with the Kaletra, and would like to go back to Sustiva.

Is there a safe way to test to see whether Abacavir or Sustiva was the cause of my problem?

Response from Dr. Henry

Good question. I generally don't prescribe abacavir until I have the results of a HLA B5701 test available. I don't prescribe it if the patient is HLA B5701 positive. If negative a true hypersensitivity reaction is very unlikely but remotely still possible. Once you are doing well on your current regimen (undetectable viral levels) you could consider adding Sustiva for several months (dose adjustment of Kaletra often necessary) to see if you develop a rash. If no rash then could perhaps switch back to a Sustiva based regimen. KH



Previous
Can PEP cause body fat changes?
Next
Is it risky to use both Sculptra AND Silicone ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement